Just to share my experience with psych meds & tinnitus

Discussion in 'Support' started by clare hart, Jan 22, 2014.

tinnitus forum
    1. clare hart

      clare hart Member

      Tinnitus Since:
      2010
      I guess this is also an intro, though I may head there next. This thread will only speak out to a subset, maybe small, of members. The frustration of this thing and the idea that I may have to accept permanent ringing, etc., is noxious, but . . .

      I have been on one psych med or another mainly since 2004 with a few years off while I enjoyed extended manic episodes, lol. My first noticeable problem began with wellbutrin. I was on it twice and during the second period the tinnitus began and worsened over time. I discussed this with the doc and we discontinued it. Most of the problem resolved.

      Recently a new doctor added Bupro (brand name with its own generic so I never questioned it) to my regimen, knowing I can't take wellbutrin. But I didn't research it till I had disabling side effects: severe headaches daily, migraines, blurry and dry eyes, and moderate tinnitus. I thought it was my eyes. Finally, after 3 months, I began to wonder: what besides new eyeglasses changed? I realized it could be the new drug, looked it up, found less common SE included all of those, plus another name for it is Wellbutrin!

      I haven't taken it for 10 days and no headaches, no dry eyes, but the tinnitus continues. I looked up the other 2 meds I take, neither included tinnitus. But I did a specific search of the drug plus tinnitus. Sure enough, both can be culprits. It is amazing and frustrating that doctors refuse to acknowledge these issues - or do enough research perhaps - even when they are stated by patients as specific, ongoing, disabling (I feel like I'm going deaf) side effects.

      All 3 of my meds - only 2 I now take - may have led to this problem. It is somewhat disabling, but people who don't have it, don't understand. Even my fiance gets irritated when I don't hear him properly, as if I am not listening.

      Well, sorry about the novella. I just found this site today; though I have researched the issue before and found good advice on the Mayo Clinic site. That used to help more but the problem is getting worse, not better. My next step on the forum will be to browse treatments. I'm glad you're all hear!
       
      • Hug Hug x 1
    2. Lynnette
      Blah

      Lynnette Member Benefactor

      Tinnitus Since:
      Aug 2013
      Clare I too have many of these side effects on psych meds-lexapro...but had T before starting the medication. It has become worse on the lexapro but not unbearable. It's a trade off for me due to the depression right now. A friend of mine got T from lexapro usage but after she came off the medication her T is at a much lower level now and she hardly even notices it at times, so there is hope for you!
       
      • Like Like x 1
      • Hug Hug x 1
    3. clare hart

      clare hart Member

      Tinnitus Since:
      2010
      Thanks Lynette. Lexapro is another medication I can't take because it aggravates my manic symptoms. In fact, when I went into a hypomanic, I took it just to push the state higher. Duh. But I'm glad it works for you. I understand the tradeoffs. My T is better after ten days or so off the Buspar. The headaches are entirely gone.

      I do have to edit my above post however as I found out that I was confusing buproprion and buspirone. So, my doctor did not give me Wellbutrin after all. Rush to judgment Clare! :oops: I think these days with some financial pressures, mu;tiple doctor visits, and chronic pain, I am more irritable than it is my nature to be.

      I can't edit my above post; at least I don't see the option. Maybe I don't have enough posts yet, so I will just have to let this disclaimer ride. Nevertheless, I should have realized sooner that the headaches were a SE. I will be more alert in the future, that's for sure.
       
    4. kenji

      kenji Member

      Tinnitus Since:
      2013
      have you looked into lithium carbonate ??? its a great drug for all kinds of ailments ,,though side effects toxic so you need blood tests done
       
      • Like Like x 1
    5. clare hart

      clare hart Member

      Tinnitus Since:
      2010
      Tx kenji,. I'm on both lamictal and lithium! Get regular labs done. Yes it is a very effective mood stabilizer. I've even been to a hot springs with 4 waters, one of which was lithium. It's flavor was . . . interesting, lol.

      If lithium is the source of tinnitus, a person should definitely get medical help, as T as a side effect is a sign of severe toxicity.
       
    6. kenji

      kenji Member

      Tinnitus Since:
      2013
      oh yea . usually lithium can help with T I've been told , i take it myself for mood stable too ...have you tried turmeric ? it works great for inflammation could help ease T as well
       
    7. clare hart

      clare hart Member

      Tinnitus Since:
      2010
      Now there's a thought. I love turmeric but could easily use it more often. I'm just so sloppy and turmeric stains. I have to wear an apron or I'll be wearing the food I'm preparing! It's also anti-oxidant and anti-inflammatory, as you said. So is inflammation part of the exacerbation of tinnitus?
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.